Indiana, 2003

Damaging Winds in Indiana, July 5, 2003

July 5, 2003 · NWS ILN · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 5, 5:32 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 5, 5:32 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
632 PM EDT SAT JUL 5 2003

AMS OVER OH WAS STABILIZED BY MORNING MCS WHICH TRACKED ACRS THE AREA.
THIS WAS EVIDENT ON VIS SATL IMGRY IN LACK OF CU FIELD. AMS IS
RELOADING WITH SFC DWPTS IN THE LWR AND MID 70S ENCROACHING INTO SW
OH AND CU FIELD DEVELOPING ACRS THIS AREA.

LTST SFC MAP SHWS MESO HI OVR NRN IL WITH OUTFLOW BNDRY PUSING ACRS
IN. NXT MCS HAS DVLPD ALONG THIS BNDRY WHERE SBCAPES OF 2000-2500 J/KG
EXIST. EXPECT THIS MCS TO DROP ESE FOLLOWING INSTBY AXIS INTO SW OH
WHERE NRN PERIPHERY OF CU FIELD EXISTS. DELTA THETA-E IN THE UPR 20S
WL SUPP DAMAGING WINDS. WBZ HGTS ARND 11.5 KFT WL BE A LTL HIGH FOR
WIDESPREAD LARGE HAIL BUT IN SOME OF THE BETTER UPDRAFTS HAIL WL BE
PSBL.

HAVE UPDATED ZONES AND GRIDS FOR THIS TSTM COMPLEX AND TO REFLECT
CHANCES FOR SVR.

.ILN...NONE.
AR
Hazardous weather outlook, Jul 5, 3:55 AM EST, 15 hours 14 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY
AND TONIGHT.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.  FLOODING IS ALSO A THREAT...THUS
A FLOOD WATCH IS IN EFFECT FOR PARTS OF THE WHITEWATER AND MIAMI
VALLEYS...CENTRAL OHIO AND ALL OF WEST CENTRAL OHIO THROUGH 4 PM.
THE FIRST ROUND OF STRONG TO SEVERE STORMS MAY AFFECT THE WESTERN
OHIO AND PARTS OF EASTERN INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY AND/OR TONIGHT.

 TIPTON

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 5, 7:09 PM EST to 7:13 PM EST
Where
Fayette County, Connersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -85.133

Several trees were downed across town. One tree fell on Third Street, causing the road to close for a short period of time.

Thunderstorm Wind, Wayne

When
July 5, 7:25 PM EST to 7:29 PM EST
Where
Wayne County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -84.900

Large limbs and powerlines were knocked down.

Thunderstorm Wind, Franklin

When
July 5, 7:40 PM EST to 7:44 PM EST
Where
Franklin County, 4 mi N of Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -85.017

Trees were downed near Brookville Lake and Cedar Grove.

Thunderstorm Wind, Union

When
July 5, 7:40 PM EST to 7:43 PM EST
Where
Union County, Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -84.933

Six trees were knocked down in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329395, 5329394, 5329396, 5329397.